What may be good for the heart could be bad for the brain. Lowering cholesterol, especially bad LDL cholesterol, appears to reduce the risk of heart attacks. But new studies suggest that very low cholesterol might pose unexpected problems for the nervous system.

Researchers have analyzed data from a long-term study of Japanese American men in Honolulu. Blood samples of healthy men were measured in the early 1990s. During the next decade researchers noted who was diagnosed with Parkinson’s disease. Those with low LDL cholesterol initially were significantly more likely to develop this neurological disorder (Movement Disorders, online, March 31, 2008).

This is not the first time that low LDL cholesterol has been linked with a higher risk of Parkinson’s disease. Other neurological problems may also be associated with low cholesterol. One study uncovered a link between low cholesterol and Alzheimer’s disease (Neurology, Aug. 11, 1999).

Scientists in New Zealand have been monitoring adverse effects of cholesterol-lowering medications. They have noted that statins may be associated with depression, memory loss, confusion and aggressive behavior (Drug Safety, March, 2007). The authors point out that “Cholesterol is crucial to brain functioning.”

A new study (Neurology, March 25, 2008) links low LDL cholesterol to worsening of ALS (Lou Gehrig’s disease). In fact, the researchers conclude that, “The beneficial effect of hyperlipidemia [high cholesterol] on survival of more than 12 months is, to our knowledge, one of the most important documented.”

Probably the most controversial issue hinges on whether lowering cholesterol with statin-type medications is linked to ALS-like syndrome. The French researcher who conducted the study on LDL and ALS, Vincent Meininger, MD, PhD, was asked in a Neurology journal podcast whether there could really be a statin-related ALS connection. He responded, “I think yes.”

It is very difficult for scientists to determine whether statin-type medicines trigger or worsen ALS. Many people have reported their experiences to www.peoplespharmacy.com (analyzed in Drug Safety, Feb. 2008).
Here is one example:

“My husband took Lipitor for several years. After a knee replacement, his leg muscle deteriorated and no amount of exercise could bring it back. Then he developed swallowing problems. He had trouble breathing but at the emergency room they found nothing wrong.

“He had a lot of pain and no relief even with pain medicine. His muscles weakened so much that he could not eat food unless it was put in a blender. He went from 165 to 113 pounds, losing so much muscle that he fell many times and could only walk with a walker.

“He was an active man before all this happened and exercised every day. He had so many tests to find his problem, but it was not diagnosed as ALS until the morning of the day he died in July 2007. This is a horrible disease and a horrible way to die.”

No one knows whether there truly is a relationship between statin-type cholesterol-lowering medicine and ALS-like syndrome. The FDA is investigating this issue. Anyone who would like to report serious problems with such medications can do so at the FDA’s Web site (www.fda.gov/medwatch).

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Sheila Anne H.
    Reply

    re: lowering cholesterol with statins and memory problems, etc. (your column on website);
    My husband’s cholesterol was lower 200’s; our family doctor put my husband on Niacin, since the doctor KNEW how horribly I reacted and “felt” about statins, etc.
    I put a week’s supply of niacin in my hubby’s dispenser and let him take them withOUT knowing he was taking anything different; (I fill his holder for a week and he takes what ever is in it). After a few days (less than 1 week) he began to have memory problems and even finishing sentences. HE has an extraordinarily good memory.(Only I knew he was taking cholesterol-lowering Niacin); Then, I quietly had him skip a week of niacin. After a short time, he was back to normal. I wanted to be sure this was not coincidence; I put another week’s supply of Niacin (1000mg/day) in his holder; same results: MEMORY problems!
    Whenever I tried using niacin, I had the same problems; I had complained to our doctor that LIPITOR and crestor bothered my memory; I call Lipitor “THIEF of MEMORY”; my Doc KNEW how I reacted and felt about statin drugs.
    That was when I surmised that maybe, just MAYBE, it was not JUST the medications, but the ACT OF REDUCING cholesterol in the brain. (I also used red yeast rice, and had less problems;that produced cholesterol of 176.)
    Sheila H.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.